Alert archive / Washington / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Spokane, WA
NWS Spokane, WA issued this flash flood watch at May 4, 2017, 12:29 PM PDT for 5 counties in Washington; Bonner County, Boundary County, Idaho. It took effect at May 4, 2017, 8:00 PM PDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- May 4, 2017, 12:29 PM PDT (19:29 UTC)
- In effect from
- May 4, 2017, 8:00 PM PDT
- Expired
- May 5, 2017, 4:55 PM PDT
- In force
- 21 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Bonner County, ID, Boundary County, ID, Chelan County, WA, Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 90 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721 WGUS66 KOTX 041929 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Spokane WA 1229 PM PDT Thu May 4 2017 ...THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TONIGHT AND FRIDAY... .MOIST AND UNSTABLE CONDITIONS WILL BRING A THREAT OF STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS TONIGHT AND FRIDAY AS A COLD FRONT SWEEPS Through THE REGION. THESE STORMS WILL BE MOVING QUICKLY BUT WILL BE CAPABLE OF PRODUCING HEAVY BURSTS OF RAIN IN A SHORT PERIOD OF TIME AS THEY PASS OVER A LOCATION. SOIL CONDITIONS ARE STILL NEAR SATURATION IN MANY LOCATIONS AND THE POTENTIAL EXISTS FOR FLASH FLOODING ON RECENT BURN SCARS WITH THESE STORMS. DEBRIS FLOWS AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN AS WELL. WAC007-047-051230- /O.NEW.KOTX.FF.A.0001.170505T0300Z-170505T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chelan-Okanogan- Including the cities of Wenatchee, Leavenworth, Cashmere, Entiat, Chelan, Manson, Plain, Omak, Okanogan, Brewster, Oroville, Mazama, Winthrop, Methow, Twisp, and Conconully 1229 PM PDT Thu May 4 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM PDT THIS EVENING THROUGH FRIDAY MORNING... The National Weather Service in Spokane has issued a * Flash Flood Watch for a portion of North Central Washington, including the following counties, Chelan and Okanogan. * From 8 PM PDT this evening through Friday morning * Conditions are developing which will promote heavy rain producing thunderstorms tonight and Friday morning over the region. * Recent burn scars will be particularly susceptable to flooding as these storms track through the area. Also the potential exists for mud slides and debris flows in steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ IDC017-021-WAC019-051-065-051230- /O.NEW.KOTX.FF.A.0001.170505T1200Z-170506T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Ferry-Pend Oreille-Stevens- Including the cities of Sandpoint, Priest River, Blanchard, Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, Naples, Republic, Inchelium, Keller, Curlew, Danville, Laurier, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, Colville, Chewelah, Kettle Falls, Springdale, and Northport 1229 PM PDT Thu May 4 2017 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... The National Weather Service in Spokane has issued a * Flash Flood Watch for portions of North Idaho and Northeast Washington, including the following counties, in North Idaho, Bonner and Boundary. In Northeast Washington, Ferry, Pend Oreille, and Stevens. * From late tonight through Friday afternoon * Conditions are developing which will promote heavy rain producing thunderstorms tonight and Friday morning over the region. * Recent burn scars will be particularly susceptable to flooding as these storms track through the area. Also the potential exists for mud slides and debris flows in steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
788 WGUS66 KOTX 051035 FFAOTX Flood Watch National Weather Service Spokane WA 335 AM PDT Fri May 5 2017 ...THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TODAY... .MOIST AND UNSTABLE CONDITIONS WILL BRING A THREAT OF STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS TODAY AS A COLD FRONT SWEEPS THROUGH THE REGION. THESE STORMS WILL BE MOVING QUICKLY BUT WILL BE CAPABLE OF PRODUCING HEAVY BURSTS OF RAIN IN A SHORT PERIOD OF TIME AS THEY PASS OVER A LOCATION. SOIL CONDITIONS ARE STILL NEAR SATURATION IN MANY LOCATIONS AND THE POTENTIAL EXISTS FOR FLASH FLOODING ON RECENT BURN SCARS WITH THESE STORMS. DEBRIS FLOWS AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN AS WELL. WAC007-047-051800- /O.CON.KOTX.FF.A.0001.000000T0000Z-170505T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chelan-Okanogan- Including the cities of Wenatchee, Leavenworth, Cashmere, Entiat, Chelan, Manson, Plain, Omak, Okanogan, Brewster, Oroville, Mazama, Winthrop, Methow, Twisp, and Conconully 335 AM PDT Fri May 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... The Flash Flood Watch continues for * A portion of North Central Washington, including the following counties, Chelan and Okanogan. * Until 11 AM PDT this morning * Conditions continue which will promote heavy rain producing thunderstorms this morning over the region. * Recent burn scars will be particularly susceptable to flooding as these storms track through the area. Also the potential exists for mud slides and debris flows in steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ IDC017-021-WAC019-051-065-051845- /O.CON.KOTX.FF.A.0001.170505T1200Z-170506T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Ferry-Pend Oreille-Stevens- Including the cities of Sandpoint, Priest River, Blanchard, Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, Naples, Republic, Inchelium, Keller, Curlew, Danville, Laurier, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, Colville, Chewelah, Kettle Falls, Springdale, and Northport 335 AM PDT Fri May 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... The Flash Flood Watch continues for * Portions of North Idaho and Northeast Washington, including the following counties, in North Idaho, Bonner and Boundary. In Northeast Washington, Ferry, Pend Oreille, and Stevens. * Through this afternoon * Conditions are developing which will promote heavy rain producing thunderstorms today over the region. * Recent burn scars will be particularly susceptable to flooding as these storms track through the area. Also the potential exists for mud slides and debris flows in steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
532 WGUS66 KOTX 051546 FFAOTX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Spokane WA 846 AM PDT Fri May 5 2017 ...THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TODAY... .MOIST AND UNSTABLE CONDITIONS WILL BRING A THREAT OF STRONG THUNDERSTORMS WITH HEAVY DOWNPOURS TODAY AS A COLD FRONT SWEEPS THROUGH THE REGION. THESE STORMS WILL BE MOVING QUICKLY BUT WILL BE CAPABLE OF PRODUCING HEAVY BURSTS OF RAIN IN A SHORT PERIOD OF TIME AS THEY PASS OVER A LOCATION. SOIL CONDITIONS ARE STILL NEAR SATURATION IN MANY LOCATIONS AND THE POTENTIAL EXISTS FOR FLASH FLOODING ON RECENT BURN SCARS WITH THESE STORMS. DEBRIS FLOWS AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN AS WELL. WAC007-051700- /O.CAN.KOTX.FF.A.0001.000000T0000Z-170505T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chelan- 846 AM PDT Fri May 5 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of North Central Washington has been cancelled. The chance for heavy precipitation around Chelan county has decreased this morning as the storm system slowly shifts to the east. $$ WAC047-060000- /O.EXT.KOTX.FF.A.0001.000000T0000Z-170506T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Okanogan- Including the cities of Omak, Okanogan, Brewster, Oroville, Mazama, Winthrop, Methow, Twisp, and Conconully 846 AM PDT Fri May 5 2017 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... The Flash Flood Watch is now in effect for * A portion of North Central Washington, including the following county, Okanogan. * Until 5 PM PDT this afternoon * Conditions continue which will promote heavy rain producing thunderstorms over the region. * Recent burn scars will be particularly susceptable to flooding as these storms track through the area. Also the potential exists for mud slides and debris flows in steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ IDC017-021-WAC019-051-065-060000- /O.CON.KOTX.FF.A.0001.000000T0000Z-170506T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Ferry-Pend Oreille-Stevens- Including the cities of Sandpoint, Priest River, Blanchard, Careywood, Bonners Ferry, Moyie Springs, Porthill, Eastport, Naples, Republic, Inchelium, Keller, Curlew, Danville, Laurier, Newport, Metaline Falls, Ione, Cusick, Diamond Lake, Colville, Chewelah, Kettle Falls, Springdale, and Northport 846 AM PDT Fri May 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... The Flash Flood Watch continues for * Portions of North Idaho and Northeast Washington, including the following counties, in North Idaho, Bonner and Boundary. In Northeast Washington, Ferry, Pend Oreille, and Stevens. * Until 5 PM PDT this afternoon * Conditions are developing which will promote heavy rain producing thunderstorms today over the region. * Recent burn scars will be particularly susceptable to flooding as these storms track through the area. Also the potential exists for mud slides and debris flows in steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
830 WGUS66 KOTX 052355 FFAOTX Flood Watch National Weather Service Spokane WA 455 PM PDT Fri May 5 2017 IDC017-021-WAC019-047-051-065-060100- /O.CAN.KOTX.FF.A.0001.000000T0000Z-170506T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bonner-Boundary-Ferry-Okanogan-Pend Oreille-Stevens- 455 PM PDT Fri May 5 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of North Idaho and Washington has been cancelled. Showers will continue through the evening, rainfall amounts will not be enough for Flash Flooding.| $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at May 4, 10:43 AM PDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 4, 10:43 AM PDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Spokane WA 1043 AM PDT Thu May 4 2017 .SYNOPSIS... Today will be the warmest day of the week, with highs in the middle 70s to lower 80s. A threat of showers and thunderstorms arrives in the Cascades late today into tonight, and expands across the region Friday. Some of the storms could be strong. Cool to more seasonal temperatures can be expected for the weekend and early next week, along with a chance of showers. && .PREV DISCUSSION... /issued 430 AM PDT Thu May 4 2017/ ..Thunderstorms tonight and Friday... Today through Friday night: A warm, mostly dry day gives way to showers and thunderstorms tonight into Friday. A few of the thunderstorms could be strong. First today a ridge of high pressure amplifying over the region edges east and the stout southerly flow will contribute to the warm weather. Highs today are projected to be about 10-15 degrees above normal. Early today some low clouds and some patchy fog will be possible near the Canadian border and Cascades. A few high clouds may also slip around the top of the ridge. This afternoon steepening lapse rates and expanding convective instability (CAPE values around 1000 J/kg) may also help lead to some cumulus development. As for shower and thunderstorm chances this afternoon, the main threat will be limited to the Cascades. The southerly steering flow will carry a subtle shortwave up from the south, with a surface low deepening southwest of the Tri-Cities providing a southeast flow into the Cascades. Yet through this afternoon the main activity should be isolated in nature. This evening and overnight the story changes. The long-wave trough off the coast edges toward shore, a cold front advances toward the Cascades and the surface low tracks north into the Columbia Basin. Meanwhile at least a couple subtle mid-level perturbations/disturbances comes up through the Cascades in the southerly flow. All this points to the best lift near the Cascades. The environment will be one of modest moisture, with PWATs near 1 inch and surface dew points in the lower to mid-50s, and some modest instability. The SBCAPE abates and becomes capped but there is modest elevated instability, particularly near the Cascades through the Okanogan and upper Columbia Basin. So through the evening scattered showers and thunderstorms are expected to increase around Chelan, Okanogan and possible Douglas county. Some of these storms maybe strong to isolated severe in nature, with strong winds and hail and heavy downpours. The heavier rain may contribute to a localized flood and/or landslide threat, especially in steeper terrain and near burn scars. However individual showers/storms may be moving too quick to drop a significant amount in one spot. Yet we will have to watch for training. Smaller shower/t-storm chances will be found around the upper Columbia Basin to northeast mountains. Friday and Friday night the cold front pushes toward the WA/ID border and stalls as the parent mid-level trough elongates and edges onshore. The scattered showers and thunderstorms that were focused over the Cascades and central Washington shift into eastern Washington and Idaho. Some of the thunderstorms may continue to be strong. However the window for stronger storms for some spots, like the Spokane/C'dA area and Palouse, may be limited. The cold front may pass too early in the day to utilize the best instability. When the SBCAPE increases again in the afternoon heating the best of it shifts toward the northeast mountains, along the ID/MT border and near the Camas Prairie. Additionally, with the passing cold front expect winds to increase some through the late morning to afternoon, especially near the lee of the Cascades south toward the deeper Columbia Basin. Going into Friday night the stalled front, moisture pooling near it and additional shortwave energy riding in from the south will keep a modest threat of showers going across the eastern third of WA and ID, with the threat of thunderstorms ebbing way. More limited showers chances will be found over central Washington and the Cascades. /J. Cote' Saturday through Thursday: An elongated trough will slowly push through the Pacific Northwest for this period and drag a low along with it. The track of the low will be through Northern Oregon. This will produce showers mainly in the Idaho Panhandle and extreme Eastern Washington while the Cascades and Columbia Basin will remain precip free for this period. Model inconsistency keeps confidence in timing and amounts from showers in the low range. By Wednesday, a weak ridge has built into the region bringing widespread dry conditions. This could be short lived as models are indicating another wet pattern moving on be the end of next week. The region can expect high temperatures in the 50s to low 60s on Saturday and in the 60s and low 70s for the rest of the period. The lows will be in the 40s to low 50s range. /JDC && .AVIATION... 18Z TAFS: High pressure will promote dry and VFR conditions at TAF sites today. However a system approaching late this afternoon and evening will start to bring a threat of showers and thunderstorms into the Cascades, coming into the vcnty of KEAT/KMWH after 00Z, with the threat becoming more likely after 03Z. There is a threat that some t-storms could be strong, with the potential for lightning, very heavy downpours, strong winds and hail which would temporarily reduce cigs/vis. Radar will be monitored later today into tonight and updates will be made as needed. The threat of showers and t-storms at the other TAF sites will increase aft 12Z. Have added shra, but wasn't confident enough to put in thunder at this time, but the potential for early morning thunder is possible. && .PRELIMINARY POINT TEMPS/POPS... Spokane 80 58 71 46 58 45 / 0 20 60 60 50 20 Coeur d'Alene 80 56 71 47 58 44 / 0 10 70 70 60 40 Pullman 81 58 70 45 55 43 / 0 20 60 70 60 50 Lewiston 86 60 76 50 61 48 / 0 20 50 60 50 40 Colville 78 56 71 49 62 45 / 0 20 70 60 30 20 Sandpoint 76 51 70 47 58 44 / 0 10 70 70 70 40 Kellogg 78 54 70 45 56 43 / 0 10 70 80 60 60 Moses Lake 87 59 75 47 65 48 / 0 50 40 10 10 10 Wenatchee 81 60 71 46 61 44 / 20 60 50 10 10 10 Omak 81 58 74 47 63 46 / 10 70 60 20 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 4, 5:12 AM PDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 512 AM PDT Thu May 4 2017 WAZ034-041>044-051315- MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 512 AM PDT Thu May 4 2017 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorms will be possible over the Cascades and central Washington late this afternoon and tonight. The best threat will be near the Cascades between late afternoon and early evening and expand thereafter. Thunderstorms may be strong to isolated severe. Locally damaging winds and hail will be the main threats. Additionally thunderstorms may produce locally heavy rain, bringing with it a threat of localized debris flows or landslides and isolated flooding, largely in the steeper terrain or near recent burn scars. These risks, however, may be limited due to the faster moving nature of storms. Yet again if storms continue to track over the same locations this would increase the threat. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms will be possible Friday, mainly earlier in the day. Storms may produce brief gusty winds, small hail and locally heavy downpours. A localized threat of debris flows or landslides is possible in heavier downpours, especially in steeper terrain or near recent burn scars. IDZ001>004-026-027-WAZ031>033-035>038-051315- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 512 AM PDT Thu May 4 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms will be possible Friday. Some may be strong with brief gusty and potentially damaging winds, hail and locally heavy rain. The locally heavy rain will also bring a threat of localized debris flows or landslides, largely in the steeper terrain or near recent burn scars.
Nearby
Flash Flood Watches in Washington, 2017Flash Flood Watches in Idaho, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.